Patients who undergo cancer treatments using taxane-based chemotherapy agents are at an increased risk of epiphora and optic neuropathy compared with those who take tamoxifen and do not use taxanes, according to a study published in JAMA Ophthalmology. The study also shows a potential association with increased risk of cystoid macular edema (CME) for patients using the taxanes, but those results were not precise, according to the investigators.
The researchers, based at the University of British Columbia in Canada, sourced data for this retrospective cohort study from the PharMetrics Plus database. They reviewed private health insurance claims from more than 150 million individuals in the US who were evaluated for ophthalmologic outcomes. The researchers reviewed records for epiphora and optic neuropathy (n=18,219), and found 1824 who used either docetaxel or paclitaxel (mean age, 62.1±12.7 years) and 16,395 patients who used tamoxifen instead (mean age 54.6±12.8 years).
They also searched 18,433 records of patients with CME, and found 1909 docetaxel or paclitaxel users (mean age, approximately 62.5 years) and 16,524 tamoxifen users (mean age approximately 54.6 years). The participants in both groups were all women.
Epiphora occurred at a rate of 55.6 per 10,000 person-years (py) among the participants who were treated with docetaxel or paclitaxel, compared with 7.9 per 10,000 py among the tamoxifen recipients after adjusting for age, keratoconjunctivitis, dry eye syndrome, keratitis, blepharitis, and lid malposition (adjusted hazard ratio [aHR], 5.15; 95% CI, 2.79-9.54).
Optic neuropathy occurred at a rate of 10.6 per 10,000 py for the patients who used either docetaxel or paclitaxel, and 1.2 per 10,000 py for the tamoxifen cohorts. Docetaxel/paclitaxel was associated with increased risk for optic neuropathy after adjusting for age, diabetes, hypertension, and coronary artery disease (aOR, 4.44; 95% CI, 1.04-18.87).
For CME, the occurrence rates were 34.8 and 16.8 per 10,000 py among the docetaxel/paclitaxel and tamoxifen cohorts, respectively. CME risk was not associated with docetaxel/paclitaxel after adjusting for age, diabetes, and cataracts (aOR, 1.33; 95% CI, 0.70-2.53).
“The proposed mechanism for taxane-induced epiphora is canalicular stenosis. The drug is secreted in the tear film and chronic inflammation of the canaliculi, as these tears are drained through the nasolacrimal system, [resulting] in scarring and narrowing of the passageway. However, epiphora has also been shown to occur in the absence of canalicular stenosis and is believed to be secondary to dry eye disease caused by taxane-based chemotherapy,” the researchers explain. “The use of artificial tears may not only serve to dilute and clear the drug from the ocular surface through the nasolacrimal system, but may treat any related dry eye disease. Early recognition and discontinuation of the drug, if possible, may prevent surgical intervention.”
Among only the subset of women with breast cancer, after adjusting for aromatase inhibitors, keratoconjunctivitis, dry eye syndrome, keratitis, blepharitis, eyelid malposition, cataracts, diabetes, and coronary artery disease, docetaxel/paclitaxel remained associated with epiphora (aOR, 6.42; 95% CI, 3.13-13.15) and optic neuropathy (aOR, 10.73; 95% CI, 1.07-107.63).
This study may have been limited by combining cohorts of women with differing cancers.
Disclosure: One study author declared affiliations with the biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of authors’ disclosures.
Sodhi M, Yeung SN, Maberley D, Mikelberg F, Etminan M. Risk of ocular adverse events with taxane-based chemotherapy. JAMA Ophthalmol. Published online August 11, 2022. doi:10.1001/jamaophthalmol.2022.3026